Abstract Title

Recurrence of Sub-Acute Methotrexate Neurotoxicity in a 16-year-old Female Undergoing Therapy for Precursor B-cell ALL

Presenter Name

Jordan Lydia Torres

RAD Assignment Number

307

Presenter/Author(s) Information

Anita Chaphekar D.O.Follow
Jordan TorresFollow

Is your abstract a case presentation?

1

Abstract

Introduction: Methotrexate, an anti-folate, is commonly used in treatment for acute lymphoblastic leukemia. Neurotoxicity is a known complication of methotrexate and can present as acute, sub-acute, and long-term neurotoxicities.

Sub-acute methotrexate neurotoxicity can be seen as late as two weeks after methotrexate administration and can present as stroke-like symptoms, seizures, aphasia, and encephalopathy.Patients who develop methotrexate neurotoxicity can be safely re-challenged with the drug, although there are reports of recurrent neurotoxicity occurring.

Patients who develop methotrexate neurotoxicity often have MRI findings of white matter hyper-intensities known as leukoencephalopathy. These changes are usually transient and can be present in an asymptomatic patient being treated with methotrexate.

Case Presentation: This case was identified and reviewed using electronic medical records and imaging. Details of the case were also supplied by the patient herself during interview. A 16-year-old female presented to her outside pediatrician with several months of headaches, one week history of loose stools, and two-day history of bruising to the back of the hands. A complete blood count revealed anemia, thrombocytopenia, and leukocytosis. The patient was sent to Cook Children’s Emergency Room.

A diagnosis of precursor B-cell Acute Lymphoblastic Leukemia, High Risk was established. Patient was enrolled in the COG protocol AALLO8B1 for biology and tissue banking and treatment protocol AALL1131. Induction began as planned. The patient was given intrathecal methotrexate on day 8 and 29 without problems. However, her minimal residual disease at the end of induction was 0.2%. Due to this, the patient was switched to the very high-risk arm of protocol AALL1131.The Consolidation phase consisted of weekly intrathecal methotrexate, intravenous cyclophosphamide, intravenous cytarabine, and 6-mercaptopurine. During the first few days of consolidation the patient began complaining of trouble with concentration and memory.

Approximately eleven days after intrathecal methotrexate administration, the patient reported to the Cook Children’s Emergency Department with complaints of pain in her mouth, difficulty swallowing, and a fever of 101.9 degrees Fahrenheit. The patient also had weakness in her right upper extremity, slurred speech, and she could not write with her right hand. Physical exam in the emergency department was remarkable for right facial hemiparesis and asymmetry. She was somnolent and lethargic. The right upper extremity had decreased tone and strength compared to the left upper extremity. The patient exhibited aphasia. Cranial nerve seven demonstrated a right central palsy, but all other cranial nerves were intact. Blood cultures were negative. The patient had to be intubated and transferred to the PICU due to loss of gag reflex and inability to keep her airway open. MRI showed bilateral periventricular white matter and centrum semiovale diffusion restriction with no mass effect consistent with acute methotrexate toxicity. Decadron and Leucovorin were started. She was extubated on PICU day 4.

The patient returned to the oncology clinic a few days after discharge and was doing well overall. During this clinic visit, she received a re-challenge of 15 mg of intrathecal methotrexate. Approximately one week after this methotrexate administration, the patient returned to the emergency department with recurrent methotrexate encephalopathy. She complained of a left lower facial palsy, left arm weakness, and difficulty with speech. She was afebrile and physical exam did not show any major neurological abnormalities,

An MRI of the brain showed diffusion restriction in bilateral centrum semiovale and supratentorial periventricular white matter with right more than left side. This was deemed to be consistent with methotrexate neurotoxicity. MRA showed no vascular deficit.

The patient was switched from intrathecal methotrexate to intrathecal cytarabine for maintenance therapy. She tolerated this well, although she did have some delayed clearance of the methotrexate requiring a longer hospital stay.

Conclusion: Although re-challenge is considered safe, it is important to be aware of the possibility of a second episode of methotrexate neurotoxicity occurring as seen in this patient. The patient had stroke-like symptoms that resolved in a few days in both instances. Additionally, her MRI findings are consistent with leukoencephalopathy. She continues to receive intravenous methotrexate but is given intrathecal cytarabine rather than intrathecal methotrexate.

Is your abstract for competition or not for competition?

Competition

Research Area

Cancer

Presentation Type

Poster

This document is currently not available here.

Share

COinS
 

Recurrence of Sub-Acute Methotrexate Neurotoxicity in a 16-year-old Female Undergoing Therapy for Precursor B-cell ALL

Introduction: Methotrexate, an anti-folate, is commonly used in treatment for acute lymphoblastic leukemia. Neurotoxicity is a known complication of methotrexate and can present as acute, sub-acute, and long-term neurotoxicities.

Sub-acute methotrexate neurotoxicity can be seen as late as two weeks after methotrexate administration and can present as stroke-like symptoms, seizures, aphasia, and encephalopathy.Patients who develop methotrexate neurotoxicity can be safely re-challenged with the drug, although there are reports of recurrent neurotoxicity occurring.

Patients who develop methotrexate neurotoxicity often have MRI findings of white matter hyper-intensities known as leukoencephalopathy. These changes are usually transient and can be present in an asymptomatic patient being treated with methotrexate.

Case Presentation: This case was identified and reviewed using electronic medical records and imaging. Details of the case were also supplied by the patient herself during interview. A 16-year-old female presented to her outside pediatrician with several months of headaches, one week history of loose stools, and two-day history of bruising to the back of the hands. A complete blood count revealed anemia, thrombocytopenia, and leukocytosis. The patient was sent to Cook Children’s Emergency Room.

A diagnosis of precursor B-cell Acute Lymphoblastic Leukemia, High Risk was established. Patient was enrolled in the COG protocol AALLO8B1 for biology and tissue banking and treatment protocol AALL1131. Induction began as planned. The patient was given intrathecal methotrexate on day 8 and 29 without problems. However, her minimal residual disease at the end of induction was 0.2%. Due to this, the patient was switched to the very high-risk arm of protocol AALL1131.The Consolidation phase consisted of weekly intrathecal methotrexate, intravenous cyclophosphamide, intravenous cytarabine, and 6-mercaptopurine. During the first few days of consolidation the patient began complaining of trouble with concentration and memory.

Approximately eleven days after intrathecal methotrexate administration, the patient reported to the Cook Children’s Emergency Department with complaints of pain in her mouth, difficulty swallowing, and a fever of 101.9 degrees Fahrenheit. The patient also had weakness in her right upper extremity, slurred speech, and she could not write with her right hand. Physical exam in the emergency department was remarkable for right facial hemiparesis and asymmetry. She was somnolent and lethargic. The right upper extremity had decreased tone and strength compared to the left upper extremity. The patient exhibited aphasia. Cranial nerve seven demonstrated a right central palsy, but all other cranial nerves were intact. Blood cultures were negative. The patient had to be intubated and transferred to the PICU due to loss of gag reflex and inability to keep her airway open. MRI showed bilateral periventricular white matter and centrum semiovale diffusion restriction with no mass effect consistent with acute methotrexate toxicity. Decadron and Leucovorin were started. She was extubated on PICU day 4.

The patient returned to the oncology clinic a few days after discharge and was doing well overall. During this clinic visit, she received a re-challenge of 15 mg of intrathecal methotrexate. Approximately one week after this methotrexate administration, the patient returned to the emergency department with recurrent methotrexate encephalopathy. She complained of a left lower facial palsy, left arm weakness, and difficulty with speech. She was afebrile and physical exam did not show any major neurological abnormalities,

An MRI of the brain showed diffusion restriction in bilateral centrum semiovale and supratentorial periventricular white matter with right more than left side. This was deemed to be consistent with methotrexate neurotoxicity. MRA showed no vascular deficit.

The patient was switched from intrathecal methotrexate to intrathecal cytarabine for maintenance therapy. She tolerated this well, although she did have some delayed clearance of the methotrexate requiring a longer hospital stay.

Conclusion: Although re-challenge is considered safe, it is important to be aware of the possibility of a second episode of methotrexate neurotoxicity occurring as seen in this patient. The patient had stroke-like symptoms that resolved in a few days in both instances. Additionally, her MRI findings are consistent with leukoencephalopathy. She continues to receive intravenous methotrexate but is given intrathecal cytarabine rather than intrathecal methotrexate.